Practical Issues in the Management of Hypersensitivity Reactions: Sulfonamides

Stephen A. Tilles, MD, Departments of Medicine and Pediatrics, Division of Allergy and Clinical Immunology, and the Allergy and Asthma Clinic, Oregon Health Sciences University, Portland

South Med J. 2001;94(8) 

In This Article

Abstract and Introduction

Approximately 3% of the general population and 60% of patients with human immunodeficiency virus (HIV) infection have adverse reactions when treated with sulfonamide antimicrobials. The most common clinical manifestations of sulfonamide hypersensitivity are fever and a maculopapular rash 7 to 14 days after initiating therapy, though a variety of more severe manifestations may occur. The sulfonamide chemical moiety is present in many medications that are not antimicrobials, and fortunately hypersensitivity reactions to these medications are less common. The immunogenicity of sulfonamide antimicrobials may be due to the presence of an arylamine group at the N4 position of the sulfonamide molecule. No diagnostic tests are available to confirm sulfonamide hypersensitivity, and while avoidance of the drug is generally appropriate when a previous hypersensitivity reaction is suspected, desensitization protocols are available for use in HIV patients in whom Pneumocystis carinii pneumonia prophylaxis or treatment is indicated.

Drug-induced allergic reactions occur in approximately 5% of the population. These reactions are responsible for approximately 6% to 10% of all adverse drug reactions.[1,2] Although an estimated 5% of the population is allergic to one or more medications, approximately 15% of the population believe themselves to have medication allergies or have been incorrectly labeled as having a medication allergy. Because of these inaccuracies and the fear of recurrent reactions, patients may not receive optimal therapy.[3,4] In a patient having a drug reaction, optimizing short-term and long-term outcomes depends on accurate diagnosis, including clear documentation of the drug exposure and symptoms, as well as consideration of the potential for cross-reactivity with other agents that might be used.

Most medications have a 1% to 3% risk of producing immunologic manifestations.[1] Of all medication classes, ß-lactam antibiotics, sulfonamides, and nonsteroidal anti-inflammatory drugs comprise 80% of all reports of allergic and pseudoallergic reactions.[3] Sulfonamides provide a unique challenge for clinicians because of the variety of medication classes that possess this chemical moiety and the relative uncertainty of the potential for cross-allergenicity among agents in these classes.

The human immunodeficiency virus (HIV) pandemic has caused resurgence in the use of sulfamethoxazole due to its effectiveness in prevention and treatment of Pneumocystis carinii pneumonia (PCP). Unfortunately, HIV patients have a much higher risk of adverse reactions to the drug than other patients, which has led to exploration into the utility of sulfamethoxazole desensitization in HIV patients. This report reviews the structure of various sulfonamides and their metabolites, and then discusses the capacity for sulfonamides to cause allergic reactions, including the immunologic mechanisms and clinical manifestations. Management strategies are discussed, including both desensitization and the risk of adverse reactions to other compounds containing the sulfonamide moiety.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....